Alert archive / New York / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 32, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at May 17, 2025, 12:34 PM EDT for Cayuga County, Oswego County, Wayne County, New York. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2025, 12:34 PM EDT (16:34 UTC)
- Expired
- May 17, 2025, 1:30 PM EDT
- In force
- 56 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cayuga County, NY, Oswego County, NY, Wayne County, NY
The radar
The Ft Drum radar (KTYX), 83 km from the middle of the area, began a volume at 16:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 12:34 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1197 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
167
WUUS51 KBUF 171634
SVRBUF
NYC011-075-117-171730-
/O.NEW.KBUF.SV.W.0032.250517T1634Z-250517T1730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
1234 PM EDT Sat May 17 2025
The National Weather Service in Buffalo has issued a
* Severe Thunderstorm Warning for...
Northeastern Wayne County in western New York...
Cayuga County in central New York...
West central Oswego County in central New York...
* Until 130 PM EDT.
* At 1233 PM EDT, a severe thunderstorm was located near Chimney
Bluffs State Park, or near Fair Haven Beach State Park, moving
northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Volney, Fulton, Oswego, Sterling, Wolcott, Huron, Furniss, Scriba,
Fruit Valley, and Fair Haven Beach State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4351 7631 4334 7632 4320 7689 4333 7694
4334 7691 4335 7681 4339 7673 4345 7665
4351 7653 4356 7645 4357 7641
TIME...MOT...LOC 1633Z 239DEG 22KT 4331 7680
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Hitchcock2 follow-up statements
136
WWUS51 KBUF 171656
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
1256 PM EDT Sat May 17 2025
NYC117-171705-
/O.CAN.KBUF.SV.W.0032.000000T0000Z-250517T1730Z/
Wayne NY-
1256 PM EDT Sat May 17 2025
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WAYNE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved east
and out of the warned area. Therefore, the warning has been
cancelled.
Another separate severe thunderstorm warning is in effect for
western Wayne County.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central New York.
&&
LAT...LON 4351 7631 4336 7632 4327 7671 4339 7673
4345 7665 4351 7651 4356 7644 4356 7640
TIME...MOT...LOC 1655Z 240DEG 23KT 4337 7660
$$
NYC011-075-171730-
/O.CON.KBUF.SV.W.0032.000000T0000Z-250517T1730Z/
Cayuga NY-Oswego NY-
1256 PM EDT Sat May 17 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM EDT
FOR CAYUGA AND WEST CENTRAL OSWEGO COUNTIES...
At 1255 PM EDT, a severe thunderstorm was located near Fair Haven
Beach State Park, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Oswego, New Haven, Sterling, Minetto, Hannibal, Battle Island State
Park, Furniss, Scriba, Fruit Valley, and Fair Haven Beach State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4351 7631 4336 7632 4327 7671 4339 7673
4345 7665 4351 7651 4356 7644 4356 7640
TIME...MOT...LOC 1655Z 240DEG 23KT 4337 7660
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Hitchcock698
WWUS51 KBUF 171709
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
109 PM EDT Sat May 17 2025
NYC011-171719-
/O.CAN.KBUF.SV.W.0032.000000T0000Z-250517T1730Z/
Cayuga NY-
109 PM EDT Sat May 17 2025
...THE SEVERE THUNDERSTORM WARNING FOR CAYUGA COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved east
and out of the warned area. Therefore, the warning has been
cancelled.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central New York.
&&
LAT...LON 4351 7631 4336 7632 4333 7647 4351 7651
4356 7644 4356 7640
TIME...MOT...LOC 1709Z 238DEG 25KT 4345 7643
$$
NYC075-171730-
/O.CON.KBUF.SV.W.0032.000000T0000Z-250517T1730Z/
Oswego NY-
109 PM EDT Sat May 17 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM EDT
FOR WEST CENTRAL OSWEGO COUNTY...
At 109 PM EDT, a severe thunderstorm was located near Oswego, moving
northeast at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Battle Island State Park, New Haven, Scriba, Nine Mile Point,
Minetto, and Oswego.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4351 7631 4336 7632 4333 7647 4351 7651
4356 7644 4356 7640
TIME...MOT...LOC 1709Z 238DEG 25KT 4345 7643
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
HitchcockWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 6:42 AM EDT, 5 hours 52 minutes earlier.
Area forecast discussion, May 17, 6:42 AM EDT, 5 hours 52 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
642 AM EDT Sat May 17 2025
.SYNOPSIS...
A cold front will push across our region today, with showers and
thunderstorms, of which a few thunderstorms could become strong and
produce gusty winds across the Finger Lakes and eastern Lake Ontario
region. Behind the front, moisture will be slow to fade, and with an
upper level low slowly spiraling across our region there will remain
chances for showers tonight through Sunday night. Drier air will
nose into our region from Canada, with fair, but cooler weather then
expected for both Monday and Tuesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
This morning a warm front is lifting across our region...now
reaching the vicinity of Lake Ontario. Convection has been light
upon the front, though expecting showers and perhaps a thunderstorm
over Lake Ontario and the eastern Lake Ontario region through the
morning hours as a convective shortwave in addition to increase low
level winds reaches our region.
Elsewhere activity will be isolated, with present instability behind
the warm front allowing for a convective shower at any time through
the morning.
A cold front will be bearing down upon our region later this
morning, and lift ahead of this feature combined with the passage of
a trough axis around a closed upper level low should produce enough
lift that with increasing daytime instability showers and
thunderstorms should become more numerous through the afternoon
hours.
Instability is not great, likely to remain just under 1000
J/KG, but increasing 0-6km effective bulk wind shear values to
40 knots should allow thunderstorms to increase in strength. The
most favorable areas for any stronger storms will be the Finger
Lakes region and the eastern Lake Ontario region where a later
frontal passage will allow for more instability...and with the
low level wind field stronger of 40-45 knots any thunderstorm
could produce gusty winds this afternoon.
Behind the cold front a developing lake breeze on a southwest wind
will bring a period of dry weather with skies trying to clear across
the metro Buffalo area later this afternoon. Winds may become
breezy, with the southwest gusts into the 30 mph range for Buffalo
and stretching out to Batavia. On the periphery of this lake breeze
boundary additional showers and perhaps a rumble of thunder will
blossom...with this activity favored later this afternoon and early
evening across Niagara County to the northern Genesee Valley...where
any showers will wane.
While low, there will remain chances for showers across our region
overnight as the main upper level low tracks over our region. As
temperatures cool to near the dewpoints tonight patches of fog will
likely form, especially across higher terrain and areas that
received a decent downpour earlier in the day.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
An upper level closed low will start Sunday just to our east, with a
cool, cyclonic flow of moist air bringing a not so great end to the
weekend with showers Sunday and into Sunday evening...most plentiful
and longest in duration across the eastern zones that will lie
closer to the upper level low. Not much in the way of instability so
will hold out the mention of thunder.
Steep low level lapse rates will aid in breezy conditions Sunday
with northwest winds gusting into the 25 to 35 mph range across the
region. Temperatures Sunday and Monday afternoons will be some 10
degrees below normal.
Surface high pressure will nose southward into our region Sunday
night and Monday, with fresh Canadian air filtering across our
region. As skies clear Monday night radiational cooling conditions
will allow for temperatures to plummet, this under an axis of -1SD
850 hPa temperature and PWAT anomalies. While temperatures will drop
down into the mid 30s to the lower 40s...the threat of frost may
just depend upon whether the light northern breeze ends. If a gentle
breeze continues through the night, frost risk will be lower.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
Fair dry weather Tuesday as the narrow ridge of high pressure
remains over the Lower Lakes. It will be a chilly start to the
day though, with perhaps some frost in spots.
Unsettled weather returns Wednesday and Thursday with multiple
shortwaves collecting to form another closed low over the Great
Lakes, with cool showery weather developing Wednesday through
Friday.
&&
.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
For the 12Z TAFS VFR flight conditions are found and these
conditions will continue for the next 9-15 hours, interrupted
briefly by heavier downpours of rain from thunderstorms.
Thunderstorms this morning will clip the eastern Lake Ontario
region, including KART.
This early morning activity will diminish some mid-morning, but is
expected to re-intensify late morning and through the afternoon hours
as a cold front sweeps across the region. The early afternoon
passage of the front for WNY will limit the strength of thunderstorm
activity, but for Rochester and Watertown additional daytime
instability coupled with increasing wind shear aloft may allow for
storms to strengthen with gusty winds.
Behind the cold front a developing lake breeze will bring a period
of dry weather with skies trying to clear across KBUF this later
afternoon hours. Winds may become breezy, with gusts into the lower
30 knots for KBUF. On the periphery of this lake breeze boundary
additional showers and perhaps including a rumble of thunder will
blossom...with this activity near the KIAG airfield. This convection
will drift towards KROC this evening before fading.
Additionally behind the front and towards sunset ceiling heights
will begin to lower...with MVFR heights becoming more common through
the evening hours.
Tonight convection will quickly diminish with the loss of
instability, but with the upper level low spinning overhead an
isolated shower cannot be ruled out for any of the airfields.
Ceiling heights tonight will mainly range through the MVFR
category, with IFR ceiling heights developing across the higher
terrain of the southern Tier.
Outlook...
Sunday...Mainly IFR/MVFR with scattered showers, greatest
chances east of KROC.
Monday and Tuesday...Mainly VFR.
Wednesday...Some restrictions possible with showers in the area.
&&
.MARINE...
A cold front will pass over the eastern Great Lakes today, with a
southwest and then tonight westerly flow increasing to small craft
levels. Waves will increase, and remain above four feet on the Lakes
through much of Sunday and Sunday evening with a now northwesterly
flow.
Surface high pressure will nose southward across the lower Great
Lakes Sunday night and into the start of the new work week with
light winds and waves on the lakes.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory from 2 PM this afternoon to 11 PM EDT
this evening for LEZ020.
Small Craft Advisory from 11 AM this morning to 11 PM EDT
Sunday for LEZ040-041.
Small Craft Advisory from 2 PM this afternoon to 11
PM EDT Sunday for LOZ042.
Small Craft Advisory from 2 PM this afternoon to 5 AM EDT
Monday for LOZ043-044.
Small Craft Advisory from 6 PM this evening to 11 PM EDT
Sunday for LOZ045.
&&
SYNOPSIS...Thomas
NEAR TERM...Thomas
SHORT TERM...Thomas
LONG TERM...Thomas
AVIATION...Thomas
MARINE...ThomasHazardous weather outlook, May 17, 4:26 AM EDT, 8 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 426 AM EDT Sat May 17 2025 NYZ001>003-010>013-019>021-085-180830- Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Livingston- Chautauqua-Cattaraugus-Allegany-Southern Erie- 426 AM EDT Sat May 17 2025 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042-062-180830- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from the Niagara River to Hamlin Beach- 426 AM EDT Sat May 17 2025 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ043>045-063>065-180830- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River-Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 426 AM EDT Sat May 17 2025 This Hazardous Weather Outlook is for portions of Lake Ontario. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ004>007-014-180830- Wayne-Northern Cayuga-Oswego-Jefferson-Ontario- 426 AM EDT Sat May 17 2025 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. There is a marginal risk for severe thunderstorms this afternoon and early evening, with damaging winds and heavy rain the primary threats. A secondary, and lower threat will be large hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SLZ022-024-180830- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 426 AM EDT Sat May 17 2025 This Hazardous Weather Outlook is for the New York waters of the Saint Lawrence River. .DAY ONE...Today and tonight. There is a marginal risk for severe thunderstorms this afternoon and early evening, with damaging winds the primary threat. A secondary, and lower threats will be large hail and a tornado. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ008-180830- Lewis- 426 AM EDT Sat May 17 2025 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. There is a marginal risk for severe thunderstorms this afternoon and early evening, with damaging winds and heavy rain the primary threats. A secondary, and lower threats will be large hail and a tornado. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Local storm report, May 17, 8:37 AM EDT, 3 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
837 AM EDT Sat May 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 AM Tstm Wnd Dmg 6 ESE New Bremen 43.80N 75.33W
05/17/2025 Lewis NY 911 Call Center
Trees and wires down on Shaw Rd.
&&The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 4:00 AM EDT | Small Craft Advisory | BUF | 49 hr | |
| May 17, 6:34 AM EDT | Special Marine Warning | BUF | 86 min | |
| May 17, 6:58 AM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis, Oswego | 62 min |
| May 17, 12:03 PM EDT | Special Marine Warning | BUF | 87 min | |
| May 17, 12:20 PM EDT | Severe Thunderstorm Warning | BUF | Genesee, Livingston, Monroe, Wyoming | 55 min |
| May 17, 12:46 PM EDT | Severe Thunderstorm Warning | BUF | Livingston, Monroe, Ontario, Wayne | 59 min |
| May 17, 12:47 PM EDT | Special Marine Warning | BUF | 88 min | |
| May 17, 1:20 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis, Oswego | 55 min |
| May 17, 1:34 PM EDT | Severe Thunderstorm Warning | BUF | Ontario, Wayne | 56 min |
| May 17, 2:02 PM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Oswego | 58 min |
| May 17, 2:15 PM EDT | Severe Thunderstorm Warning | BUF | Lewis | 47 min |
| May 17, 2:41 PM EDT | Severe Thunderstorm Warning | BUF | Oswego | 46 min |
Nearby
Severe Thunderstorm Warnings in New York, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.